Colorado, 2023

Tornado and Hail in Colorado, May 29 to 30, 2023

May 29 to 30, 2023 · NWS PUB · 4 events in 3 counties and zones

Ample low level moisture and instability created another round of severe weather and landspout tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Ample low level moisture and instability created another round of severe weather and landspout tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 1:52 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, May 29, 1:52 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Mon May 29 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 247 PM MDT Mon May 29 2023

Key Message:

1) Isolated strong storms possible over the far eastern plains this
evening.

2) A somewhat better chance of strong storms tomorrow over the
eastern plains.

Currently...

A few storms were trying to get their acts together over the Palmer
divide at 2 pm, with an isolated storm or tow on the Raton Mesa.
Otherwise skies mostly sunny region-wide. Ambient temps were
mostly in the 80-85F range, with mid 70s plains.

Rest of Today and Tonight...

Not much of the way of any thunder is expected over the region until
later this afternoon when storms will likely ramp up a bit as a sfc
trough pushes eastward over NE CO. A few stronger storms will be
possible late this afternoon and especially this evening over the
Palmer Divide and pushing into Kiowa county late this evening.
Directional shear is noted in the data as mid level flow is NW'rly
while sfc winds are from the SE, so shear is somewhat favorable
albeit weak (30kts or so). CAPE will likely be in the 1500-2000 J/kg
range by later today, so some marginally svr hail and strong gusty
winds possible. Will have to keep an eye for a tail-end Charlie
storm over the far eastern plains this evening on the end of the sfc
trough axis which would allow this storm to be in a more favorable
environment.

Storms elsewhere will be isolated, but gusty winds and small hail
still possible. As was the case last night, some of the convection
may last into the early morning hours.

Tomorrow...

Conditions will be a bit more favorable for stronger storms as
moisture is fcst to improve, along with CAPE and Shear. These
conditions will be most realized over the far eastern plains, and
expect to see several storms over this region by late tomorrow
afternoon. Some of these storms will be strong to possibly severe.
Heavy rain will also become more of a threat. A good part of the far
eastern plains is in a marginal risk for both severe convection and
heavy rain threat.

Max temps tomorrow will be similar to todays max temps, with temps
approaching 90 across the far eastern plains. \/Ho

.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM MDT Mon May 29 2023

Key messages:

1) On Tuesday evening, scattered thunderstorms expected over the
eastern plains, some storms could be severe.

2) On Wednesday, there will be more widely scattered to numerous
showers and thunderstorms developing during the afternoon and
evening hours. There will be a greater chance of severe
thunderstorms, mainly east of the I-25 corridor, and especially over
the far eastern plains late.

3) On Thursday through Friday, numerous showers and thunderstorms
are expected over the plains late afternoon/evening and more
isolated from the I-25 corridor and westward over the higher
terrain. There could be some stronger, or even severe thunderstorms
over the plains.

4) On Saturday through Monday, numerous showers and thunderstorms
could potentially impact southeast Colorado with the risk of
flooding. There will be a lesser chance of severe weather.

5) Temperature trend for the next week looks to be right around the
seasonal average for the next few days, then gradually cooling down
by the end of the week and through the weekend with a slight rebound
early next week.

Detailed discussion:

Tuesday evening...

As the cut-off U/L low begins to slowly propagate eastward over
California, it will begin to tap into more sub-tropical moisture
over Mexico and bring it up over the region. With the increasing
moisture available, there will be better development of
thunderstorms over the higher terrain throughout the afternoon on
Tuesday, which will eventually move out over into the plains as mid-
level shear increases and are expected to become more organized
during the evening hours as they do. With less CIN (capping) and
better shear of 40 to 50 kts over some locations over the far
eastern plains, as well as MUCAPE of near 3000 J/kg right along the
CO/KS border, there will likely be a few storms that become stronger
or even severe these storms continue to move further eastward going
into the late evening hours.

The HRRR is hinting at the development of a possible QLCS that
initiates over western Kiowa/Bent/Eastern Las Animas counties right
around 6 PM, then pushes to the CO/KS border by around 8 PM. The
NAMNest 4km is similar, except that the line in more disorganized
and cells are more discrete. It also displays a possible supercell
over the far southeastern corner of Baca County at 8 PM. Given that
some of the best CAPE is over this area, this seems probable. The
main threat with these severe storms will be large hail, of possibly
up to 2 inches or greater in diameter, and strong gusty outflow
winds to 70 mph or greater. While the risk of tornadogenesis is
minimal, there are some areas of higher 0-1km SRH approaching 300
m^2s^-2, so a brief landspout, or even a weak tornado can't be ruled
out. Most likely area of this occurring would be over eastern Las
Animas and Baca counties, just downwind of the Raton Mesa area.

Storms should eventually move out of the CWA by around 10 PM or
shortly thereafter. However, some of the CAMs, such as the HRRR, are
showing possible showers or even thunderstorms initiating behind the
convective line due to outflows going into the early morning hours
on Wednesday. Otherwise, skies should become mostly clear across all
of the CWA with temperatures dropping down into the mid 50s across
most of the plains, with low to mid 40s in the upper Arkansas River
Valley and San Luis Valley, and generally in the 30s for the higher
terrain.

Wednesday through Thursday...

The negatively tilted trough over the western states is going to
continue to slowly propagate eastward towards the region. There
continues to be some slight disagreement with the position of this
U/L low over the southwestern CONUS between the deterministic
models, although they are beginning to tighten up more. The GFS
still appears to keep the progression to be quicker towards the
northeast than the other models, and has the low centered almost
directly above the Four Corners area by 6 AM on Thursday morning. If
the GFS and ECMWF resolves this better than the other models, there
will be a more ample amount of moisture in the mid levels feeding up
from Texas. Nevertheless, there appears to be sufficient enough
moisture between all of the models that will be streaming up from
the south to allow for widely scattered to numerous showers and
thunderstorms to develop over the region by late morning and through
the afternoon. CAMs have been consistent in showing very strong
southeasterly flow over the plains with dewpoints of 60 degrees
advecting up over the southeastern plains with high levels of MLCAPE
and theta-e to likely support the development of some severe
thunderstorms by later in the afternoon and evening over a good
portion of the plains. Furthermore, increasing low-level shear will
allow for SRH values to favor supercell development and the threat
for tornadogenesis, especially over the far eastern plains.

On Thursday, the progression of the U/L low towards the northeast
will result in it being absorbed into the long-wave trough upstream
as the axis becomes more negatively tilted. This will increase
instability and moisture over the plains due to southerly flow in
the mid-levels, with more numerous showers and thunderstorms
developing, especially during the afternoon and evening hours over
the far eastern plains. Deterministic models do agree that it will
become more dry slotted over the higher terrain as mid-level flow
becomes more southwesterly over this area with the approaching U/L
low. Because of this, thunderstorms will be more isolated in nature
mainly over the I-25 corridor and westward, over the higher terrain.
There could be the possibility of some severe storms again by later
in the afternoon and evening over the eastern plains with better
shear and low-level moisture already in place. With advancement of
the trough slowly towards the region, a slight cooling trend will
begin.

Friday through Monday...

Ensembles have been showing better PWAT anomalies which align more
with deterministic models than in previous days over the region,
with well-above precipitation becoming more likely from Friday and
through the weekend into Monday. Deterministic models continue to
show the development of a cut-off low positioned more to the north
now, over northwestern Colorado on Friday and remaining nearly quasi-
stationary through the weekend. This will further increase moisture
and instability as colder air aloft moves overhead, with more widely
scattered showers and thunderstorms expected, especially after noon.
There could be a few severe storms over the eastern plains on Friday
evening, but there will be a lesser chance of severe thunderstorms
on Saturday through Monday as the lower levels become cooler and
more stable. It is becoming more evident, with southeasterly winds
at all levels and deep layer sub-tropical moisture advection that
there could be potentially high impacts for southeast Colorado due
to flooding, especially for the burn scars and urbanized areas.
Moreover, deterministic models also show troughing over the
southwestern CONUS, as well as downstream, which will likely keep
mid-level moisture confined over the region going into early next
week. Due to an upper level low moving over the area with extensive
cloud cover, it will also be considerably cooler for high
temperatures going into the weekend, especially by Sunday. There
will be a slight rebound in temperatures on Monday, although still
below the seasonal average.  -Stewey

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 247 PM MDT Mon May 29 2023

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. Winds will be diurnally driven. However,
there will be a bit better chance of thunder during tomorrow
afternoon at KPUB and especially KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...HODANISH
Hazardous weather outlook, May 29, 10:03 AM MST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Mon May 29 2023

COZ058>089-093>099-301715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Mon May 29 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon and into
the evening hours. Storms will initiate over the mountains by mid
afternoon and move onto the plains late this afternoon or early
evening. The isolated activity will last well into the evening
hours over the plains.

One or two storms may be on the stronger side, especially over
the greater Kiowa county region later this evening. Wind gusts to
50 to 60 mph will be possible along with hail up to the size of
nickels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily chances for afternoon and evening showers and thunderstorms
are expected to persist through the period, with an overall increase
in coverage by late in the period. Excessive rainfall will be
possible from Wednesday onwards on the southeast plains, with
chances for excessive rainfall over the high country moving in
over this weekend as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/34

In the hours before

Special weather statement, May 29, 1:29 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Mon May 29 2023

COZ074-088-292100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
229 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of south central Las
Animas County through 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 9 miles northeast of Raton, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 10443 3709 10405 3700 10405 3700 10445
TIME...MOT...LOC 2029Z 270DEG 13KT 3700 10435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, May 29, 5:08 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
608 PM MDT Mon May 29 2023

COZ085-300045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
608 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of south central El
Paso County through 645 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 16 miles southeast of Colorado Springs, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fountain, Hanover and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3859 10473 3870 10476 3881 10446 3857 10438
TIME...MOT...LOC 0008Z 266DEG 12KT 3863 10465

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, May 29, 5:11 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
611 PM MDT Mon May 29 2023

COZ084-085-300045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
611 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of northeastern El Paso
County through 645 PM MDT...

At 610 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 19 miles east of Colorado Springs, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yoder and Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 10455 3890 10456 3902 10429 3876 10417
TIME...MOT...LOC 0010Z 266DEG 12KT 3885 10446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

kam

The radar

The Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, El Paso

When
May 29, 5:38 PM MST
Where
El Paso County, 1.38 mi S of Ellicott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -104.390

Reported by a trained spotter.

Thunderstorm Wind, Otero

When
May 29, 9:13 PM MST
Where
Otero County, (Lhx)la Junta Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.520

Reported by La Junta surface observations.

Tornado, Prowers

When
May 30, 3:00 PM MST to 3:10 PM MST
Where
Prowers County, 3.87 mi W of Wiley to 1.45 mi NNE of Wiley
Rating
EF0
Path length
4.61 mi
Path width
20 yd
Reported by
Public
Coordinates
38.140, -102.790

Series of reports from the public and emergency management.

Hail, El Paso

When
May 30, 3:38 PM MST
Where
El Paso County, 4.45 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.730

Reported by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104452, 1104454, 1104456, 1104453.